Alert archive / Tennessee / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 110, NWS Nashville, TN

May 5, 1999Bedford County, Marshall County, Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 5, 1999, 9:24 PM CDT for Bedford County, Marshall County, Rutherford County, Tennessee. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1999, 9:24 PM CDT (02:24 UTC)
Expired
May 5, 1999, 10:10 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Bedford County, TN, Marshall County, TN, Rutherford County, TN

The radar

The Nashville radar (KOHX), 71 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 9:29 PM CDTHail 0.75Lewisburg, TNEMA reported dime size hail.
May 5, 9:30 PM CDTThunderstorm Wind 50Countywide, TNSheriff's office reported widespread trees and power lines down around the county. Most of a roof was taken off the Sanford Pencil Co. in Shelbyville. Also, a shed blew down on a vehicle in Bell Buckle.
May 5, 10:11 PM CDTThunderstorm WindSouth Portion, TNMobile home damaged by strong thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 6:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1999-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1999-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1420 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
1.7
Supercell composite
4.4

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 8:40 PM CDT, 44 minutes earlier.

Area forecast discussion, May 5, 8:40 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
840 PM CDT WED MAY 5 1999

THUNDERSTORMS W/ ACCOMPANYING WARNINGS KEEPING US BUSY TONITE.
BACK EDGE OF CURRENT ACTIVITY MAY SHUT OFF PRECIP A LITTLE EARLIER
THAN EXPECTED...WILL KEEP AN EYE ON.

FOR NOW...SEE NO NEED TO UPDATE CURRENT ZONE PACKAGE.

MAG

In the hours before

Special weather statement, May 5, 4:45 PM CDT, 4 hours 39 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-060900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
445 PM CDT WED MAY 5 1999

...FLASH FLOOD WATCH IN EFFECT TONIGHT FOR THE WESTERN TWO-THIRDS OF
MIDDLE TENNESSEE...
...SEVERE WEATHER REMAINS A THREAT TO THE MID STATE TONIGHT...

THE FLASH FLOOD WATCH IS GENERALLY ALONG AND WEST OF A LINE FROM
DALE HOLLOW LAKE TO CENTER HILL LAKE TO TULLAHOMA.

A POWERFUL WEATHER SYSTEM MOVING SLOWLY EASTWARD FROM THE PLAINS
WILL CONTINUE TO PRODUCE ACTIVE WEATHER ACROSS THE MISSISSIPPI AND
TENNESSEE RIVER VALLEYS TONIGHT. PLENTY OF MOISTURE AND INSTABILITY
ALONG WITH A COLD FRONT MOVING INTO MIDDLE TENNESSEE WILL INDUCE
SHOWERS AND THUNDERSTORMS TONIGHT. THESE THUNDERSTORMS WILL BE
EFFICIENT RAIN PRODUCERS. UP TO 2 INCHES OF RAINFALL WILL BE
POSSIBLE...AND WHEN COMBINED WITH THE RAINFALL FROM LAST NIGHT AND
EARLY THIS MORNING...THE STAGE WILL BE SET FOR POSSIBLE FLASH
FLOODING IN THE WATCH AREA. AREAS ACROSS FAR WESTERN MIDDLE
TENNESSEE WILL BE MORE PRONE TO FLASH FLOODING...WHERE RAINFALL HAS
BEEN HEAVIER SINCE LAST NIGHT.

SHOWERS AND THUNDERSTORMS WILL BEGIN MOVING INTO WESTERN MIDDLE
TENNESSEE THIS EVENING...THEN PROGRESS EASTWARD...REACHING THE
CUMBERLAND PLATEAU AREA AFTER MIDNIGHT.

SEVERE WEATHER IS ALSO A POSSIBILITY TONIGHT. ALTHOUGH THE
ATMOSPHERE WILL NOT BE AS CONDUCIVE TO TORNADIC STORMS AS IN
OKLAHOMA...KANSAS AND ARKANSAS OVER THE LAST COUPLE OF DAYS...
ISOLATED TORNADOS ARE STILL POSSIBLE. THE PRIMARY THREAT HOWEVER
WILL BE LARGE HAIL AND DAMAGING WINDS.

A FLASH FLOOD WATCH MEANS FLASH FLOODING IS POSSIBLE WITHIN THE
WATCH AREA. PERSONS IN THE WATCH AREA ARE ADVISED TO CHECK
PREPAREDNESS REQUIREMENTS...KEEP INFORMED AND BE READY FOR QUICK
ACTION IF FLASH FLOODING IS OBSERVED OR A WARNING IS ISSUED.

MID STATE RESIDENTS SHOULD KEEP A LOOKOUT ON THE WEATHER...
ESPECIALLY AFTER SUNSET THIS EVENING. YOU ARE STRONGLY ADVISED TO
STAY TUNED TO NOAA WEATHER RADIO...OR ANOTHER RELIABLE MEDIA SOURCE
...FOR FURTHER STATEMENTS...WATCHES...AND POSSIBLE WARNINGS.

15
Local storm report, May 5, 8:56 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...COR TO REMOVE HOUSTON COUNTY ENTRY
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

645 PM     CUMBERLAND CITY           TN   TORNADO ON HIGHWAY 149
05/05/99   STEWART                        REPORTED BY LAW ENFORCMENT

658 PM                               TN   TORNADO ALONG HIGHWAY 149
05/05/99   MONTGOMERY                     SOUTHWEST OF CLARKSVILLE
                                          REPORTED BY SPOTTER

812 PM     BUFFALO                   TN   TORNADO REPORTED BY FIRE
05/05/99   HUMPHREYS                      DEPARTMENT

820 PM     CLIFTON                   TN   TREES AND POWER LINES DOWN
05/05/99   WAYNE                          REPORTED BY SPOTTER

821 PM     LINDEN                    TN   TREES DOWN...CHURCHES AND
05/05/99   PERRY                          HOMES DAMAGED REPORTED
                                          BY LAW ENFORCEMENT

830 PM     COLLINWOOD                TN   TREES DOWN REPORTED BY
05/05/99   WAYNE                          SPOTTER

847 PM     LAWRENCEBURG 6 W          TN   QUARTER-SIZE HAIL REPORTED
05/05/99   LAWRENCE                       BY SPOTTER

08
Local storm report, May 5, 8:56 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

324 PM                               TN   FEW TREES DOWN ACROSS
05/05/99   HOUSTON                        EASTERN HOUSTON COUNTY
                                          REPORTED BY LAW ENFORCEMENT

645 PM     CUMBERLAND CITY           TN   TORNADO ON HIGHWAY 149
05/05/99   STEWART                        REPORTED BY LAW ENFORCMENT

658 PM                               TN   TORNADO ALONG HIGHWAY 149
05/05/99   MONTGOMERY                     SOUTHWEST OF CLARKSVILLE
                                          REPORTED BY SPOTTER

812 PM     BUFFALO                   TN   TORNADO REPORTED BY FIRE
05/05/99   HUMPHREYS                      DEPARTMENT

820 PM     CLIFTON                   TN   TREES AND POWER LINES DOWN
05/05/99   WAYNE                          REPORTED BY SPOTTER

821 PM     LINDEN                    TN   TREES DOWN...CHURCHES AND
05/05/99   PERRY                          HOMES DAMAGED REPORTED
                                          BY LAW ENFORCEMENT

830 PM     COLLINWOOD                TN   TREES DOWN REPORTED BY
05/05/99   WAYNE                          SPOTTER

847 PM     LAWRENCEBURG 6 W          TN   QUARTER-SIZE HAIL REPORTED
05/05/99   LAWRENCE                       BY SPOTTER

08
Local storm report, May 5, 8:56 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...COR TO REMOVE HOUSTON COUNTY ENTRY
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

645 PM     CUMBERLAND CITY           TN   TORNADO ON HIGHWAY 149
05/05/99   STEWART                        REPORTED BY LAW ENFORCMENT

658 PM                               TN   TORNADO ALONG HIGHWAY 149
05/05/99   MONTGOMERY                     SOUTHWEST OF CLARKSVILLE
                                          REPORTED BY SPOTTER

812 PM     BUFFALO                   TN   TORNADO REPORTED BY FIRE
05/05/99   HUMPHREYS                      DEPARTMENT

820 PM     CLIFTON                   TN   TREES AND POWER LINES DOWN
05/05/99   WAYNE                          REPORTED BY SPOTTER

821 PM     LINDEN                    TN   TREES DOWN...CHURCHES AND
05/05/99   PERRY                          HOMES DAMAGED REPORTED
                                          BY LAW ENFORCEMENT

830 PM     COLLINWOOD                TN   TREES DOWN REPORTED BY
05/05/99   WAYNE                          SPOTTER

847 PM     LAWRENCEBURG 6 W          TN   QUARTER-SIZE HAIL REPORTED
05/05/99   LAWRENCE                       BY SPOTTER

08
Local storm report, May 5, 9:04 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
904 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

324 AM                               TN   FEW TREES DOWN IN EASTERN
05/05/99   HOUSTON                        HOUSTON COUNTY REPORTED
                                          BY LAW ENFORCEMENT

08
Local storm report, May 5, 9:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
912 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

854 PM                               TN   TREES AND POWER LINES
05/05/99   LAWRENCE                       DOWN 1 S OF HWY 241/HWY
                                          64 INTERSECTION
                                          REPORTED BY SPOTTER

08

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:52 PM CDTTornado WarningOHXDecatur, Perry63 min
May 5, 8:14 PM CDTSevere Thunderstorm WarningOHXWayne31 min
May 5, 8:20 PM CDTTornado WarningOHXBenton, Humphreys50 min
May 5, 8:36 PM CDTSevere Thunderstorm WarningOHXLawrence49 min
May 5, 8:39 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis46 min
May 5, 8:56 PM CDTSevere Thunderstorm WarningOHXGiles, Maury59 min
May 5, 9:08 PM CDTSevere Thunderstorm WarningOHXDickson, Williamson57 min
May 5, 9:08 PM CDTSevere Thunderstorm WarningOHXHouston57 min
May 5, 9:19 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Montgomery, Robertson56 min
May 5, 9:40 PM CDTTornado WarningOHXDavidson30 min
May 5, 9:46 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson49 min
May 5, 9:58 PM CDTFlash Flood WarningOHXBenton, Decatur, Houston, Humphreys, Perry, Stewart6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXCheatham, Davidson, Dickson, Montgomery, Robertson, Williamson6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXMarshall, Rutherford, Wilson6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXLawrence, Lewis, Wayne6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXSumner6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXGiles, Hickman, Maury6 hr
May 5, 10:05 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee50 min
May 5, 10:07 PM CDTTornado WarningOHXSumner48 min
May 5, 10:21 PM CDTTornado WarningOHXMacon, Trousdale49 min
May 5, 10:25 PM CDTTornado WarningOHXDeKalb, Warren50 min
May 5, 10:29 PM CDTSevere Thunderstorm WarningOHXClay, Jackson46 min
May 5, 10:29 PM CDTSevere Thunderstorm WarningOHXSmith46 min
May 5, 10:41 PM CDTSevere Thunderstorm WarningOHXPutnam, White49 min
May 5, 10:41 PM CDTSevere Thunderstorm WarningOHXVan Buren49 min
May 5, 10:50 PM CDTTornado WarningOHXPutnam, White50 min
May 5, 11:07 PM CDTTornado WarningOHXFentress, Overton63 min
May 5, 11:14 PM CDTSevere Thunderstorm WarningOHXCumberland46 min
May 5, 11:14 PM CDTSevere Thunderstorm WarningOHXPickett46 min
May 5, 11:57 PM CDTFlash Flood WarningOHXFranklin, Grundy4 hr
May 6, 4:05 AM CDTFlash Flood WarningOHXFranklin, Grundy3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.